Florida, 2008

Hail in Florida, May 21, 2008

May 21, 2008 · NWS JAX · 1 event in 1 county or zone

Scattered severe storms developed across much of Southeast Georgia during the afternoon and evening of May 21st as an upper level short wave trough traversed a very unstable low level airmass where a quasi-stationary surface lingered near the Florida-Georgia state line. One cell brushed extreme northwest Hamilton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Scattered severe storms developed across much of Southeast Georgia during the afternoon and evening of May 21st as an upper level short wave trough traversed a very unstable low level airmass where a quasi-stationary surface lingered near the Florida-Georgia state line. One cell brushed extreme northwest Hamilton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 3:25 PM EST, 35 minutes earlier.

Area forecast discussion, May 21, 3:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 PM EDT WED MAY 21 2008

...ISOLD STRONG/SEVERE STORMS POSSIBLE THIS AFTN/EVENING...
...MUCH NEEDED RAINFALL LIKELY THU NIGHT-FRI NIGHT...

.SHORT TERM...A REMNANT OUTFLOW BOUNDARY ACROSS N FL WILL LIKELY
SERVE AS A FOCUS FOR CONVECTION LATE THIS AFTN INTO THE EVENING
HOURS AS A WEAK FRONT JUST N OF THE ALTAMAHA RIVER BASIN CONTINUES
TO SLOWLY DRIFT SOUTHWARD. DRY AIR LINGERS ACROSS OUR SOUTHERN
COUNTIES WHERE OCALA IS EXPERIENCING RED FLAG CONDITIONS WITH DEW
PTS IN THE MID 50S...BUT JUST N NEAR THE OUTFLOW AND BETWEEN THE SFC
FRONT DEW PTS IN THE 70S WILL CONTINUE TO SUPPORT MODEST SFC BASED
INSTABILITY. HAVE CONTINUED WITH NIL POPS NEAR OCF THIS AFTN/EVENING
AND A GOOD CHANCE FOR OUR CENTRAL ZONES WHERE SFC BASED FORCING AND
INSTABILITY SHOULD SUPPORT A FEW STRONG CELLS CAPABLE OF PRODUCING
DAMAGING WINDS AND/OR SMALL HAIL. POPS DECREASE AFTER 02Z.

THU A SHORT WAVE MID LEVEL TROUGH OVER THE CENTRAL GULF COAST STATES
WILL TRACK EASTWARD WITH A SURGE OF MID LEVEL MOISTURE ADVANCING
OVER OUR AREA IN THE AFTERNOON FROM THE GULF. HAVE ADVERTISED A
CHANCE OF TSRA WITH THE HIGHEST VALUES OVER OUR S FL ZONES WHERE
DEEPEST MOISTURE WILL COINCIDE WITH LOW LEVEL FORCING PER A LIFTING
WARM FRONT.

THU NIGHT INTO FRI EVENING THE AFOREMENTIONED SHORT WAVE WILL
TRAVERSE OUR CWA WITH A QUASI-STATIONARY W-E ORIENTED WARM FRONT
ANTICIPATED NEAR THE FL-GA STATELINE. THIS BOUNDARY IN CONCERT WITH
A STRONG LLJ OF 45 KTS EMANATING FROM THE GULF AND AMPLE SFC BASED
INSTABILITY WITH DEW PTS NEAR 70 UNDER THE RRQ OF A SOUTHERN STREAM
JET WILL FAVOR WIDESPREAD RA/EMBEDDED TS OVER THE AREA WITH PERIODS
OF HEAVY RAINFALL LIKELY. DRIER MID LEVEL AIR WILL BEGIN TO
INFILTRATE AROUND THE NW SIDE OF THE DEPARTING LOW WITH MODELS
INDICATING SFC CYCLOGENESIS POSSIBLE OFFSHORE OF THE FL EAST COAST
EARLY SAT.

A LINGERING WAKE TROUGH WILL LIKELY EXTEND OVER THE AREA SAT SO HAVE
CONTINUED WITH A HIGH CHANCE OF MAINLY AFTN/EARLY EVENING
TSRA...THEN POPS DECREASE LATE SAT NIGHT AS MUCH DRIER AND MORE
STABLE AIR FILTERS OVER THE AREA FROM THE NNE AS STRONG HIGH
PRESSURE BUILDS TO OUR NORTH.

HAVE LEANED ON THE WARM SIDE OF MOS IN THE SHORT TERM WITH MINS IN
THE UPPER 60S AND LOW 70S THROUGH FRI NIGHT...AND COOL SIDE FOR
MAXES WITH VALUES IN THE MID TO LOW 80S.

.LONG TERM...MON-WED EXPECT MOSTLY DRY AND PLEASANT CONDITIONS AS A
SFC RIDGE TO OUR N SHIFTS S AND E OF OUR AREA BRINGING US COOLER
TEMPS AND BREEZY ONSHORE FLOW. A FEW COASTAL SHRA POSSIBLE WILL BE
POSSIBLE TUE AND WED MAINLY S OF SGJ AS THE SFC LOW NEAR THE BAHAMAS
BREAKS DOWN AS MORE OF AN EASTERLY WAVE APPROACHING SE FL.

&&

.AVIATION...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL IMPACT SITES
KSSI...KJAX AND KCRG THROUGH THE EARLY EVENING...WITH WIND GUSTS
EXCEEDING 50 KNOTS AND LARGE HAIL POSSIBLE. SHOWERS AND
THUNDERSTORMS WILL LIKELY HOLD NORTH OF KGNV...THUS WILL MAINTAIN
VCTS FOR THIS SITE.

&&

.MARINE...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL IMPACT THE
LOCAL WATERS THROUGH THIS EVENING...MAINLY NORTH OF ST. AUGUSTINE.
OTHERWISE...WINDS WILL BE ON THE DECREASE AS FRONTAL BOUNDARY SLOWLY
PUSHES INTO THE LOCAL AREA. AT THIS TIME...FEEL GFS DEPICTION OF
SURFACE LOW MOVING NORTHEAST OVER THE AREA ON FRIDAY IS TAD BIT
OVERDONE AND WILL NOT REFLECT THIS IN THE FORECAST.

&&

.FIRE WEATHER...A RED FLAG WARNING CONTINUES FOR MARION COUNTY THROUGH
8 PM DUE TO COMBINATION OF LOW RH/GUSTY WINDS. OTHERWISE...RH VALUES
ARE FORECAST ABOVE CRITICAL VALUES INTO THE WEEKEND. WESTERLY WINDS
WILL CONTINUE TO SUSTAIN AROUND 15 MPH WITH GUSTS TO 25 MPH THE
REMAINDER OF TODAY...WITH WEAKER WINDS FORECAST FOR THURSDAY AND
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  88  70  83 /  20  20  30  50
SSI  68  82  70  78 /  20  20  30  60
JAX  69  86  71  80 /  30  30  40  60
SGJ  70  84  72  80 /  20  30  40  60
GNV  69  88  71  83 /  20  40  50  60
OCF  68  87  72  87 /  10  40  40  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR MARION.
GA...NONE.
AM...NONE.
&&

ENYEDI/ZAPPE/KEEGAN
Hazardous weather outlook, May 21, 1:49 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
249 PM EDT WED MAY 21 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
249 PM EDT WED MAY 21 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND
MOST OF NORTHEAST FLORIDA THROUGH 10 PM TONIGHT...

THE ENVIRONMENT REMAINS SUPPORTIVE OF STRONG TO SEVERE STORMS
ACROSS MOST OF SOUTHEAST GEORGIA AND NORTH FLORIDA THROUGH THIS
EVENING. STORMS WILL MOVE EAST AROUND 35 TO 40 MPH. THE MAIN CONCERNS
WILL BE LARGE HAIL AND DAMAGING WINDS NEAR 60 TO 70 MPH.

GUSTY WESTERLY WINDS OF 15 TO 20 MPH WITH GUSTS TO 25 MPH WILL IMPACT
THE FORECAST AREA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY.

A POTENT UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE GULF AND
SPREAD ABUNDANT GULF MOISTURE ACROSS THE REGION THURSDAY NIGHT.
THIS SYSTEM WILL INTERACT WITH A STALLED FRONTAL BOUNDARY TO
POSSIBLY PRODUCE A PROLONGED PERIOD OF SHOWERS AND THUNDERSTORMS
ACROSS PORTIONS OF THE FORECAST AREA. AT THIS TIME IT APPEARS THE
HEAVIEST RAINFALL WILL OCCUR IN AN AREA AROUND THE FLORIDA/GEORGIA
BORDER FROM THURSDAY NIGHT INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI

In the hours before

Special weather statement, May 21, 2:14 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
314 PM EDT WED MAY 21 2008

GAZ162-212000-
ECHOLS-
314 PM EDT WED MAY 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN ECHOLS
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 400 PM EDT...

AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTHWEST OF STATENVILLE...OR 8
MILES SOUTHEAST OF VALDOSTA...MOVING EAST AT 36 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND STATENVILLE AND MAYDAY
THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Local storm report, May 21, 2:38 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
338 PM EDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             DOCK JUNCTION           31.20N 81.52W
05/21/2008  M0.25 INCH       GLYNN              GA   TRAINED SPOTTER

            A STORM SPOTTER REPORTED PEA SIZE HAIL ALONG WITH
            ESTIMATED 50 MILE PER HOUR WINDS IN DOCK JUNCTION NORTH
            OF BRUNSWICK IN GLYNN COUNTY.

&&

PKEEGAN
Local storm report, May 21, 2:50 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 PM EDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             BRUNSWICK               31.14N 81.47W
05/21/2008  E1.00 INCH       GLYNN              GA   LAW ENFORCEMENT

            THE BRUNSWICK POLICE DEPARTMENT OBSERVED QUARTER SIZE
            HAIL.

0330 PM     TSTM WND DMG     BRUNSWICK               31.14N 81.47W
05/21/2008                   GLYNN              GA   PUBLIC

            TREES AND POWERLINES WERE REPORTED DOWN AROUND THE CITY
            OF BRUNSWICK.

&&

ARS
Local storm report, May 21, 2:55 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
355 PM EDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND GST     5 E BRUNSWICK           31.15N 81.38W
05/21/2008  M66 MPH          GLYNN              GA   OFFICIAL NWS OBS

            THE ST SIMONS ISLAND ASOS MEASURED A GUST TO 66 MPH.

&&

ARS
Local storm report, May 21, 3:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
427 PM EDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             5 NW COUNTRY CLUB ESTAT 31.26N 81.53W
05/21/2008  E1.00 INCH       GLYNN              GA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL IN STERLING
            GEORGIA.

&&

ARS
Special weather statement, May 21, 3:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EDT WED MAY 21 2008

GAZ153-154-212115-
COASTAL GLYNN-INLAND GLYNN-
442 PM EDT WED MAY 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GLYNN COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 515 PM EDT...

AT 442 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES EAST OF THALMANN...OR 8 MILES
NORTHWEST OF DOCK JUNCTION...MOVING EAST AT 48 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THALMANN...DOCK
JUNCTION...COUNTRY CLUB ESTATES...BRUNSWICK...BOYS ESTATE...ST.
SIMONS...GLYNN HAVEN...SEA ISLAND AND LITTLE ST. SIMMONS ISLAND
THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY
WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamilton

When
May 21, 4:00 PM EST
Where
Hamilton County, 0.91 mi NW of Jennings
Measured
0.75 in hail
Reported by
Post Office
Coordinates
30.610, -83.110

Penny size hail was reported by a postal carrier near the Florida-Georgia state line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97856.